Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 23, NWS Duluth, MN

May 31, 2008Crow Wing County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at May 31, 2008, 4:21 PM CDT for Crow Wing County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2008, 4:21 PM CDT (21:21 UTC)
Expired
May 31, 2008, 4:45 PM CDT
In force
24 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

County Crow Wing County, MN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:28 PM CDT, 53 minutes earlier.

Area forecast discussion, May 31, 3:28 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
328 PM CDT SAT MAY 31 2008

.DISCUSSION...AFTERNOON SURFACE ANALYSIS DEPICTS WEAK AREA OF LOW
PRESSURE STRETCHED ACROSS THE NORTH DAKOTA/MINNESOTA BORDER.
ASSOCIATED SHORT WAVE IS NOW PUSHING INTO NORTHERN MINNESOTA PER
WATER VAPOR LOOP. MODERATE INSTABILITY/DEEP LAYER SHEAR PRESENT
ACROSS THE SW FA THIA AFTERNOON SHOULD RESULT IN CONTINUED
CONVECTION. WITH COOL AIR ALOFT...LARGE HAIL WILL BE THE PRIMARY
THREAT WITH ANY SEVERE STORMS THAT MAY DEVELOP THIS LATE
AFTERNOON. STORMS ARE MAINLY DIURNALLY DRIVEN AND SHOULD DIMINISH
QUICKLY AFTER SUNSET...SIMILAR TO LAST NIGHT.

DLH FA REMAINS UNDER NORTHWEST FLOW ALOFT THROUGH SUNDAY. ALTHOUGH
FORCING WITH UPPER SHORT WAVE IS NOT EVIDENT ATTM...A WEAK LOW LEVEL
CONVERGENCE ZONE WILL SCOOT SOUTHEAST ACROSS THE FA SUNDAY
AFTERNOON. DAYTIME HEATING INSTABILITY COULD RESULT IN A FEW TSTORMS
IN THE AFTERNOON ACROSS THE NORTHLAND...SO HAVE MAINTAINED AND
EXPANDED GOING SMALL POPS. AGAIN...ANY TSTORMS THAT DO
DEVELOP...SHOULD DIMINISH QUICKLY AFTER SUNSET SUNDAY EVENING.

A MORE ACTIVE ZONAL FLOW SETS UP FOR EARLY NEXT WEEK...WITH MODEL
DIFFERENCES CONTINUING FOR MONDAY/TUESDAY. FAVORED SOLUTIONS
CONTINUE TO BE MORE SOUTHERLY LIKE THE LATEST CANADIAN AND ECMWF.
WITH DRY CANADIAN HIGH PRESSURE AFFECTING THE NORTHERN FA...THIS
SOLUTION LOOKS MORE PLAUSIBLE THAN THE LATEST GFS. STILL SHOULD SEE
SOME OVERRUNNING PRECIP ACROSS THE SOUTHERN FA...ESPECIALLY MONDAY
NIGHT...WITH DEVELOPING 40+ KT LOW LEVEL JET...AND AS UPPER TROUGH
INTERACTS WITH MAIN LOW LEVEL BAROCLINIC ZONE. RAISED POPS
ACCORDINGLY ACROSS THE SOUTHERN TIER COUNTIES.

NEXT MAJOR SYSTEM COMES LATE IN THE WEEK AS SOUTHWEST LOW EJECTS
INTO THE MIDWEST. SIGNIFICANT PRECIPITATION LOOKS POSSIBLE WITH
THIS SYSTEM.

&&

.AVIATION...STRATUS FROM A DEPARTING LOW PRESSURE SYSTEM HAS BEGUN
TO BREAK UP. ANOTHER UPPER LEVEL DISTURBANCE WILL SWING SOUTHEAST
THROUGH THE REGION THIS AFTERNOON AND THIS EVENING. IN BETWEEN THESE
SYSTEMS...HIGH PRESSURE HAS LED TO SOME CLEARING...AND THE
DEVELOPMENT OF A MID LEVEL CUMULUS DECK. SCATTERED SHOWERS AND
THUNDERSTORMS ARE LIKELY AS THIS NEXT DISTURBANCE SWINGS
THROUGH...MAINLY BETWEEN 19Z AND 0Z. CEILINGS WILL MOSTLY REMAIN
VFR/MVFR AS LOW LEVELS ARE RATHER DRY.  THESE STORMS WILL BE
MOSTLY DIURNALLY DRIVEN...AND THEREFORE...NOT EXPECTED TO LAST MUCH
PAST 01-02Z. HIGH PRESSURE WILL MOVE IN BEHIND THIS SYSTEM...WHICH
WILL CLEAR SKIES OVERNIGHT IN THE WEST...AND IN THE MORNING IN THE
EAST. INCLUDED A MENTIONED OF PATCHY FOG AT KBRD...AS THIS IS THE
AREA OF MOST LIKELY PRECIPITATION...AND WITH SATURATED
GROUND...COULD DEVELOP FOG. NOT AS CONFIDENT AT ANY OTHER SITES.

&&

POINT TEMPS/POPS...
DLH  44  73  46  59 /  40  20  10  20
INL  46  72  41  68 /  50  20  10  10
BRD  50  77  51  66 /  60  20  10  40
HYR  45  77  48  71 /  40  20  10  30
ASX  44  73  46  64 /  30  20  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

LILES/KD
Hazardous weather outlook, May 31, 5:13 AM CDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
513 AM CDT SAT MAY 31 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011015-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
513 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND EARLY THIS EVENING
OVER PARTS OF THE NORTHLAND. ALTHOUGH STORMS ARE POSSIBLE ANYWHERE
WEST OF A CRANE LAKE TO TWIN PORTS TO PHILLIPS LINE...THE MOST
LIKELY AREA WILL BE AROUND THE BRAINERD LAKES REGION EAST TO THE
LOWER SAINT CROIX RIVER VALLEY. IN THIS AREA...THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS MAY DEVELOP WEST OF A LINE FROM NORTHWESTERN
SAINT LOUIS COUNTY TO NORTHERN ITASCA COUNTY SUNDAY AFTERNOON.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY ACROSS THE
SOUTHERN PART OF THE REGION. AT THIS TIME...IT IS TOO EARLY TO
INDICATE WHETHER THE STORMS WILL BE STRONG OR SEVERE. PLEASE MONITOR
THE LATEST FORECASTS FOR INFORMATION REGARDING THE POTENTIAL FOR
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING.

LSZ121-140>148-011015-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
513 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CANNON

In the hours before

Local storm report, May 31, 3:22 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
322 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             7 W PINE RIVER          46.72N 94.55W
05/31/2008  M0.88 INCH       CASS               MN   TRAINED SPOTTER

            ALOT OF NICKEL SIZE NAIL

&&

KDONOFRI

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:13 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing47 min
May 31, 4:44 PM CDTSevere Thunderstorm WarningDLHCrow Wing19 min
May 31, 5:35 PM CDTSevere Thunderstorm WarningDLHCass40 min
May 31, 5:54 PM CDTTornado WarningDLHCass, Crow Wing40 min
May 31, 6:31 PM CDTSevere Thunderstorm WarningDLHCrow Wing29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.